Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Honolulu, HI

January 1, 2009Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 1, 2009, 2:29 AM HST for Kauai County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2009, 2:29 AM HST (12:29 UTC)
Expired
Jan 1, 2009, 4:30 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2009-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2009-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WGHW50 PHFO 011229
FFWHFO
HIC007-011430-
/O.NEW.PHFO.FF.W.0001.090101T1229Z-090101T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
229 AM HST THU JAN 1 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF NIIHAU IN KAUAI COUNTY
  
* UNTIL 430 AM HST

* AT 213 AM HST...RADAR SHOWED HEAVY RAIN MOVING OVER NIIHAU TOWARD 
  THE NORTHEAST AT 5 MPH.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2204 16011 2194 16000 2174 16021 2180 16031

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 8:05 PM HST, 6 hours 24 minutes earlier.

Area forecast discussion, Dec 31, 8:05 PM HST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
805 PM HST WED DEC 31 2008

.SYNOPSIS...
A WEAK HIGH PRESSURE RIDGE NORTH OF THE STATE WILL KEEP WINDS
LIGHT TONIGHT...ALLOWING SMOKE FROM FIREWORKS TO ACCUMULATE IN
URBAN AREAS. AN UPPER TROUGH WILL CONTINUE TO PROVIDE INSTABILITY
TONIGHT AND NEW YEARS DAY...BRINGING SHOWERY CONDITIONS WITH A
THREAT OF THUNDERSTORMS. TRADE WINDS WILL RETURN AFTER THE NEW
YEAR AS A HIGH PRESSURE STRENGTHENS NORTHEAST OF THE STATE.

&&

.DISCUSSION...
LIGHT WINDS AND AN UNSTABLE ATMOSPHERE REMAIN OVER THE STATE
TONIGHT WITH A WEAK SURFACE RIDGE TO THE NORTH AND AN UPPER LEVEL
TROUGH OVERHEAD. AS OF 730 PM...RAINFALL HAS DIMINISHED OVER OAHU
WHILE RAINFALL HAS PICKED UP OVER MOLOKAI...AND CONTINUED OVER
EASTERN MAUI AND THE WINDWARD BIG ISLAND. RADAR SHOWS SHOWERS
SOUTH OF OAHU AND MOLOKAI MOVING SLOWLY TOWARD THE NORTHEAST...AND
SHOWERS SOUTH AND WEST OF KAUAI MOVING NORTH. THESE SHOWERS AS
WELL AS SHOWERS FORMING OVER THE ISLANDS WILL AFFECT THE STATE
THROUGH THE NIGHT. THERE IS ALSO THE POSSIBILITY OF ISOLATED
THUNDERSTORMS WITH THE UPPER TROUGH PROVIDING THE INSTABILITY.

A SURFACE TROUGH 300 MILES WEST OF KAUAI HAS CREATED A LIGHT SOUTHEAST
FLOW AROUND THE STATE. THE LIGHT WINDS WILL ALLOW SMOKE FROM
FIREWORKS TO ACCUMULATE IN AND AROUND URBAN AREAS TONIGHT. SHOWERS
MAY ALLEVIATE SOME OF THE SMOKE BUILDUP...DEPENDING ON TIMING AND
LOCATION OF THE SHOWERS.

THE SURFACE TROUGH IS ALSO SUPPORTING A LINE OF THUNDERSTORMS JUST
OVER 100 MILES WEST OF KAUAI. THIS AREA OF THUNDERSTORMS HAS BEEN
MOVING SLOWLY EAST OVER THE PAST 6 HOURS BUT IS EXPECTED TO STALL
WEST OF KAUAI AND MOVE AWAY FROM THE STATE TOWARD THE WEST LATE
TONIGHT.

THE WINTER WEATHER ADVISORY REMAINS IN PLACE FOR THE BIG ISLAND
SUMMITS. THE CONVECTIVE NATURE OF THE PRECIPITATION WILL BRING A
HIGH VARIABILITY TO SNOW AMOUNTS...ESPECIALLY IF ANY THUNDERSTORMS
MOVE OVER THE SUMMIT.

LIGHT TRADE WINDS RETURN NEW YEAR DAY AS THE SUBTROPICAL RIDGE
REBUILDS TO THE NORTH. INSTABILITY REMAINS HIGH THURSDAY...SO
SHOWERS WITH LOCALLY HEAVY RAIN AND A CHANCE OF THUNDERSTORMS
REMAINS IN THE FORECAST THROUGH THURSDAY NIGHT. BY FRIDAY...THE
AIRMASS STABILIZES WITH A MORE TYPICAL TRADE WIND SHOWER PATTERN
EXPECTED. THE TRADES WILL FRESHEN OVER THE WEEKEND WITH GUSTY
CONDITIONS EXPECTED. RAINFALL WILL RETURN TO MAINLY WINDWARD AND
MAUKA LOCATIONS OVER THE WEEKEND.

THE MODELS SHOW SOME WEAKENING OF THE TRADE WINDS EARLY NEXT WEEK
WITH A COLD FRONT APPROACHING THE ISLANDS FROM THE NORTHWEST.

&&

.MARINE...
MODERATE WEST NORTHWEST SWELL CONTINUES WITH SURF HEIGHTS REACHING
ADVISORY LEVELS ON NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
AND THE WEST FACING SHORES OF THE BIG ISLAND. THIS SWELL WILL
CONTINUE THROUGH THURSDAY...THEN GRADUALLY BECOME MORE NORTHWEST
AND DECREASE BELOW ADVISORY LEVELS BY FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-KONA-KOHALA.

WINTER WEATHER ADVISORY UNTIL 6 AM HST THURSDAY FOR BIG ISLAND
SUMMITS.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 4:26 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 31, 4:39 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Dec 31, 7:12 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Dec 31, 10:14 PM HSTMarine Weather StatementHFO7 hr
Jan 1, 1:24 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.